Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 272, NWS Springfield, MO

June 1, 2017Jasper County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 1, 2017, 7:45 PM CDT for Jasper County, Missouri; Cherokee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 7:45 PM CDT (00:45 UTC)
Expired
Jun 1, 2017, 8:16 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS53 KSGF 020045
SVRSGF
KSC021-MOC097-020145-
/O.NEW.KSGF.SV.W.0272.170602T0045Z-170602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
745 PM CDT THU JUN 1 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in southeastern Kansas...
  Northwestern Jasper County in southwestern Missouri...

* Until 845 PM CDT

* At 744 PM CDT, a severe thunderstorm was located near Carl
  Junction, or 9 miles east of Columbus, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Carl Junction...                  Weir...
  Asbury...                         Waco...
  Crestline...                      Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3712 9459 3712 9474 3734 9478 3734 9449
TIME...MOT...LOC 0044Z 189DEG 10KT 3721 9467 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
389 
WWUS53 KSGF 020106
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
806 PM CDT THU JUN 1 2017

KSC021-MOC097-020145-
/O.CON.KSGF.SV.W.0272.000000T0000Z-170602T0145Z/
Cherokee KS-Jasper MO-
806 PM CDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN CHEROKEE AND NORTHWESTERN JASPER COUNTIES...

At 805 PM CDT, a severe thunderstorm was located near Carl Junction,
or 10 miles east of Columbus, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carl Junction...                  Weir...
Asbury...                         Waco...
Crestline...                      Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3712 9459 3712 9474 3734 9478 3734 9449
TIME...MOT...LOC 0105Z 210DEG 3KT 3721 9466 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
012 
WWUS53 KSGF 020116
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
816 PM CDT THU JUN 1 2017

KSC021-MOC097-020125-
/O.CAN.KSGF.SV.W.0272.000000T0000Z-170602T0145Z/
Cherokee KS-Jasper MO-
816 PM CDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3712 9459 3712 9474 3734 9478 3734 9449
TIME...MOT...LOC 0114Z 189DEG 10KT 3724 9465 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:36 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 1, 6:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
636 PM CDT Thu Jun 1 2017

.SYNOPSIS...
Issued at 217 PM CDT Thu Jun 1 2017

A boundary left over from morning convection was from near
Fayetteville, AR into southern Oregon county. A few showers/storms
have redeveloped along this boundary as the instability increased
this afternoon. Other remnant shower activity from earlier up in
central MO has just about completely dissipated.

Main forecast focus will be with scattered convection into the
early evening, then again later on Friday into the weekend.

&&

.SHORT TERM...(This evening through Friday)
Issued at 217 PM CDT Thu Jun 1 2017

Certainly not as active today with storms over the area.
Instability has increased this afternoon in the wake of the
diminishing convection from early this morning, but remnant
boundary was mainly to our south, just barely extending into our
far eastern most county. Will have to monitor convection
developing in better instability near Topeka, but not expecting as
much organization as past couple of days with much lower 0-6 bulk
shear. Any convection that develops should end early this evening.

A dry period is then expected through much of the morning Friday,
but we could again see some scattered storms develop during the
afternoon hours with increasing instability. Not expecting any
organized or severe storms during this short term period.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Jun 1 2017

Additional convection is expected over the weekend as a main
shortwave tracks southeast out of the upper Mississippi valley
region into the Ohio valley. Peak heating hours will offer the
best chances for storm coverage, but severe weather chances look
to be on the low side.

We should go into a drier period from Monday into Wednesday of
next week in the wake of the main shortwave trough. Temperatures
should be seasonal to slightly above normal with highs in the low
to mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 666 PM CDT Thu Jun 1 2017

Outflow from storms over northern Arkansas has initiated widely
scattered storms across southern Missouri late this afternoon.
These may affect the KBBG and KSGF terminals over the next few
hours before dissipating. VFR conditions expected outside of
thunderstorms, with MVFR/IFR conditions within the storms
themselves. With daytime heating on Friday afternoon, more
isolated to scattered storms are expected, but confidence not
high enough of impacting the terminals to include in the TAFs at
this time.

Some of the short term models are indicating some fog potential
late tonight across far southern Missouri, which is quite
plausible given light low level winds and recent rains. Have
introduced a tempo group for lower MVFR visibilities at KBBG
between 09Z-13Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Raberding
Hazardous weather outlook, Jun 1, 6:12 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
612 PM CDT Thu Jun 1 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
612 PM CDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

 Isolated thunderstorms will continue across far southern
 Missouri mainly along and south of Highway 60. All activity will
 dissipate after sunset. Frequent lightning and brief downpours
 will accompany this activity. Small hail and wind gusts to 40 mph
 will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 Scattered thunderstorms are again expected from later Friday
 into Sunday as a storm system slowly moves across the region.
 Organized severe weather is not expected.

 Chances for thunderstorms then look low for most of the outlook
 area for early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Jun 1, 3:49 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E CEDAR SPRINGS       37.88N 93.80W
05/30/2017  M0.75 INCH       ST. CLAIR          MO   PUBLIC

0844 PM     HAIL             SCHELL CITY             38.02N 94.12W
05/30/2017  M0.88 INCH       VERNON             MO   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL COVERING THE
            GROUND IN SCHELL CITY.

0910 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
05/30/2017  M1.00 INCH       CEDAR              MO   LAW ENFORCEMENT

            LOTS OF DIME TO PENNY SIZED HAIL COVERING
            THE GROUND IN EL DORADO SPRINGS.

0940 PM     HAIL             STOCKTON                37.70N 93.79W
05/30/2017  E1.50 INCH       CEDAR              MO   PUBLIC

            HALF DOLLAR TO PING PONG SIZE HAIL REPORTED
            NEAR STOCKTON. NUMEROUS PICTURES FROM SOCIAL
            MEDIA OF THE HAIL.

0944 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2017  M1.00 INCH       CEDAR              MO   PUBLIC

            VIA SOCIAL MEDIA.

0945 PM     HAIL             4 S ELKTON              37.80N 93.43W
05/30/2017  M0.88 INCH       POLK               MO   CO-OP OBSERVER

1120 PM     HAIL             3 E MILFORD             37.58N 94.09W
05/30/2017  E1.25 INCH       BARTON             MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF QUARTER TO HALF
            DOLLAR SIZE HAIL JUST EAST OF MILFORD.

0153 PM     TSTM WND DMG     MCCUNE                  37.35N 95.02W
05/31/2017                   CRAWFORD           KS   PUBLIC

            TREE LIMBS DOWN IN MCCUNE.

0310 PM     HAIL             1 NNW HARWOOD           37.97N 94.16W
05/31/2017  E1.00 INCH       VERNON             MO   PUBLIC

            QUARTER SIZE HAIL COVERING FARM PASTURE AS
            WELL AS WINDS ESTIMATED AT 60 MPH.

&&
Special weather statement, Jun 1, 4:53 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
453 PM CDT THU JUN 1 2017

MOZ097-105-012245-
Ozark MO-Howell MO-
453 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bakersfield, or 15 miles west of West Plains, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pottersville...                   Siloam Springs...

LAT...LON 3662 9201 3666 9223 3679 9220 3680 9195
TIME...MOT...LOC 2152Z 197DEG 11KT 3668 9212

Foster
Special weather statement, Jun 1, 7:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
701 PM CDT THU JUN 1 2017

MOZ090-020100-
Greene MO-
701 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 800 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield...                    Republic...
Willard...                        Strafford...
Fair Grove...                     Brookline...
Sacville...                       Glidewell...
Ebenezer...                       Bassville...
Turners...                        Cave Springs...
Galloway...

This includes Interstate 44 between mile markers 67 and 68, and
between mile markers 70 and 89, and near mile marker 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3714 9348 3742 9348 3741 9308 3727 9308
      3727 9306 3713 9306
TIME...MOT...LOC 0001Z 171DEG 11KT 3728 9328

Foster
Special weather statement, Jun 1, 7:24 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
724 PM CDT THU JUN 1 2017

MOZ080-091-020130-
Dallas MO-Webster MO-
724 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER AND SOUTHWESTERN
DALLAS COUNTIES UNTIL 830 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Grove, or 9 miles north of Strafford, moving northwest at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marshfield...                     Niangua...
Olive...                          Elkland...
Rader...                          Northview...

This includes Interstate 44 between mile markers 90 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 9308 3741 9307 3742 9318 3749 9318
      3748 9269 3727 9270
TIME...MOT...LOC 0024Z 148DEG 10KT 3740 9307

Foster
Local storm report, Jun 1, 7:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     3 NNW SPRINGFIELD       37.24N 93.30W
06/01/2017                   GREENE             MO   EMERGENCY MNGR

            TREE DOWN ACROSS GRANT AND KEARNEY STREET.
            UNKNOWN SIZE TREE.

&&

BURCHFIELD
Special weather statement, Jun 1, 7:36 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
736 PM CDT THU JUN 1 2017

KSZ101-MOZ088-020130-
Cherokee KS-Jasper MO-
736 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 830 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carl Junction, or 10 miles east of Columbus, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carl Junction...                  Asbury...
Waco...                           Crestline...
Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3714 9458 3713 9474 3733 9476 3734 9455
TIME...MOT...LOC 0036Z 189DEG 14KT 3721 9466

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:01 PM CDTSpecial Weather StatementSGFGreene59 min
Jun 1, 7:07 PM CDTFlash Flood WarningSGFGreene6 hr
Jun 1, 7:14 PM CDTSevere Thunderstorm WarningSGFGreene19 min
Jun 1, 7:24 PM CDTSpecial Weather StatementSGFWebster66 min
Jun 1, 8:25 PM CDTFlash Flood WarningSGFJasper4 hr
Jun 1, 9:26 PM CDTSpecial Weather StatementSGFDade49 min
Jun 1, 7:36 PM CDTSpecial Weather StatementSGFCherokee54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.